Florida, 2004

Heavy Rain in Florida, September 9, 2004

September 9, 2004 · NWS JAX · 1 event in 1 county or zone

3 inches of rainfall occurred in 20 minutes from ~1830-1850 EDT in Lake City.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Local broadcast media relayed a public report of 2.3 inches of rainfall occurred in 20 minutes from ~1830-1850 EDT in Lake City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 9, 7:55 PM EST, 5 minutes earlier.

Area forecast discussion, Sep 9, 7:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
855 PM EDT THU SEP 9 2004

.SHORT TERM...NINE TIMES OUT OF TEN...WE WOULD WELCOME THE
STRATIFORM LIGHT TO MODERATE RAIN WE ARE CURRENTLY SEEING OVER THE
FLORIDA FORECAST AREA. BUT WITH THE RECENT FLOOD PROBLEMS...THESE
RAINS WILL ONLY EXACERBATE THE PROBLEM. ESPECIALLY DISCONCERTING
IS THE TWO TO THREE INCHES DEPICTED BY RADAR ALONG INTERSTATE 10 IN
LAKE CITY. THESE AREAS REMAIN AMONG THE HARDEST HIT BY FRANCES
RAINFALL AND WERE THE HARDEST HIT TONIGHT AS WELL.

AS WAS THE CASE LAST NIGHT...EXPECT THIS ACTIVITY TO FOLLOW A
TYPICAL SUMMERTIME DIURNAL TREND AND DISSIPATE SOMETIME AROUND
MIDNIGHT. RUC ANALYSIS CONTINUES TO SHOW SHEAR AXIS JUST TO THE
NORTH OF THE AREA WITH PRETTY GOOD PVA OVER THE CWA. THIS SHOULD
PREVENT A WIDESPREAD DENSE FOG EVENT...BUT STILL EXPECT PATCHY FOG
AREA WIDE WITH LOCALLY DENSE CONDITIONS. WILL BEEF UP ZONES AS WELL
AS HWO TO INCLUDE THIS THINKING. OTHERWISE...FORECAST IN GOOD SHAPE
AND NO ADDITIONAL CHANGES ARE PLANNED.

.MARINE...MODELS ALL SHOW RIDGE NOSING ITS WAY BACK IN DURING THE
OVERNIGHT WITH A RETURN TO SOUTHEAST FLOW. THIS TREND NOT APPARENT
AS OF YET AND WILL SHIFT WINDS TO SOUTH FOR THIS UPDATE.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

DEESE/CARROLL/BOONE
Hazardous weather outlook, Sep 9, 6:10 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
710 PM EDT THU SEP 9 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-101000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
710 PM EDT THU SEP 9 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS EVENING AND TONIGHT...

...AREAL FLOOD WARNING REMAINS IN EFFECT THROUGH 3 PM FRIDAY
AFTERNOON FOR PORTIONS OF THE SUWANNEE VALLEY AND INTERIOR SOUTH
GEORGIA...
...SEVERAL RIVERS CONTINUE ABOVE FLOOD STAGE...

PORTIONS OF SEVERAL COUNTIES ARE EXPERIENCING FLOODING...THEREFORE A
FLOOD WARNING IS IN EFFECT FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA. PLEASE REFER TO THE LATEST FLOOD WARNING FOR MORE
INFORMATION.

IN ADDITION...SOME AREA RIVERS ARE ALREADY IN FLOOD. SEE THE LATEST
RIVER FLOOD WARNINGS FOR MORE INFORMATION.

SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH THIS
EVENING. STORM MOVEMENT WILL BE SLOW AND ERRATIC. AS A RESULT OF THE
SLOW STORM MOVEMENT...ADDITIONAL HEAVY RAINFALL IS POSSIBLE...AS
WELL AS WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...AREA RIVERS WILL CONTINUE AT OR ABOVE FLOOD STAGE...

ADDITIONAL RIVERS WILL GO INTO FLOOD STAGE OVER THE NEXT FEW DAYS.
SEE THE LATEST RIVER FLOOD WARNINGS FOR MORE INFORMATION.

HURRICANE IVAN MAY POSE A POTENTIAL THREAT TO THE FORECAST AREA
EARLY NEXT WEEK...BUT IT IS TOO SOON TO DETERMINE THE EXACT FORECAST
TRACK AT THIS TIME. PLEASE CONTINUE TO MONITOR THE LATEST TRACK OF
IVAN FROM THE NATIONAL HURRICANE CENTER. OTHERWISE...SCATTERED
THUNDERSTORMS ARE EXPECTED MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT REQUESTED...PLEASE RELAY ANY
REPORTS OF FLOODING OR DAMAGE TO THE NATIONAL WEATHER SERVICE AND
LOCAL COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Sep 9, 2:18 PM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 PM EDT THU SEP 9 2004

FLZ036-092000-
ALACHUA FL-
318 PM EDT THU SEP 9 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 400 PM...

AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF NEWBERRY...OR ABOUT
11 MILES NORTH OF BRONSON...MOVING NORTH-NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY AND ALACHUA
THROUGH 400 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL ACCOMPANY THIS
STRONG THUNDERSTORM.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Special weather statement, Sep 9, 3:28 PM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
428 PM EDT THU SEP 9 2004

FLZ025-092115-

DUVAL FL-
428 PM EDT THU SEP 9 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN DUVAL
COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 515 PM EDT...

AT 428 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF FORT CAROLINE...OR ABOUT
3 MILES NORTH OF ARLINGTON...DRIFTING EAST. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND LITTLE TALBOT ISLAND THROUGH 515 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE
OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE
Local storm report, Sep 9, 4:04 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT THU SEP 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            LAKE CITY               30.19N 82.64W
09/09/2004                   COLUMBIA           FL   EMERGENCY MNGR

            WIDESPREAD FLOODING CONTINUES COUNTYWIDE. NUMEROUS ROADS
            AND BRIDGES WASHED OUT. ROSE CREEK OUT OF BANKS.

1200 PM     FLOOD            8 W KINGSLAND           30.79N 81.80W
09/09/2004                   CAMDEN             GA   EMERGENCY MNGR

            12 ROADS REMAIN CLOSED IN BROWNTOWN AREA DUE TO FLOWING
            WATER.

1200 PM     FLOOD            LIVE OAK                30.29N 82.99W
09/09/2004                   SUWANNEE           FL   EMERGENCY MNGR

            15 TO 20 ROADS REMAIN CLOSED COUNTYWIDE.

1200 PM     FLOOD            TRENTON                 29.61N 82.82W
09/09/2004                   GILCHRIST          FL   EMERGENCY MNGR

            SEVERAL HOUSES FLOODED BY 2 TO 3 FEET OF WATER IN
            TRENTON. SEVERAL HIGHWAYS NORTH OF TRENTON REMAIN
            UNDERWATER AND CLOSED.

0900 AM     FLOOD            7 NW HILLIARD           30.77N 82.01W
09/09/2004                   NASSAU             FL   EMERGENCY MNGR

            HOME IN BOLOUGNE ALONG ST. MARYS RIVER WITH 3 INCHES
            WATER IN GARAGE.

1200 PM     FLOOD            3 SW FOLKSTON           30.81N 82.04W
09/09/2004                   CHARLTON           GA   EMERGENCY MNGR

            8 HOMES EVACUATED DUE TO RISING ST. MARYS RIVER SW OF
            FOLKSTON.

1200 PM     FLOOD            8 E TAYLOR              30.44N 82.16W
09/09/2004                   CHARLTON           GA   EMERGENCY MNGR

            18 HOMES EVACUATED AND FLOODED ALONG ST. MARYS RIVER IN
            SOUTHERN CHARLTON COUNTY.

0200 PM     FLOOD            LAKE BUTLER             30.02N 82.34W
09/09/2004                   UNION              FL   EMERGENCY MNGR

            NUMEROUS ROADS REMAIN UNDERWATER COUNTYWIDE. COUNTY ROAD
            18 EAST BRIDGE AT NEW RIVER CLOSED DUE TO HIGH WATER.

&&

CAMP
Special weather statement, Sep 9, 4:48 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
548 PM EDT THU SEP 9 2004

FLZ032-092230-
CLAY FL-
548 PM EDT THU SEP 9 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY
COUNTY FOR STRONG THUNDERSTORM WINDS AND SMALL HAIL VALID UNTIL
630 PM EDT...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTHWEST OF MIDDLEBURG...OR
ABOUT 16 MILES NORTHEAST OF RAIFORD...MOVING SOUTH AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MIDDLEBURG AND
KINGSLEY THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Special weather statement, Sep 9, 5:33 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
633 PM EDT THU SEP 9 2004

FLZ022-092315-

COLUMBIA FL-
633 PM EDT THU SEP 9 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COLUMBIA COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 715 PM EDT...

AT 633 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF LAKE CITY...MOVING
NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND LAKE CITY...WATERTOWN AND FIVE POINTS THROUGH 715 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE
Special weather statement, Sep 9, 5:36 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
636 PM EDT THU SEP 9 2004

FLZ022-092315-
COLUMBIA FL-
636 PM EDT THU SEP 9 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL AND
SOUTHERN COLUMBIA COUNTY FOR STRONG THUNDERSTORM WINDS AND SMALL
HAIL VALID UNTIL 715 PM...

AT 636 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF WATERTOWN...OR
ABOUT 2 MILES SOUTHEAST OF LAKE CITY...MOVEMENT NEARLY STATIONARY.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND WATERTOWN...LAKE
CITY...FIVE POINTS AND COLUMBIA THROUGH 715 PM. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Columbia

When
September 9, 8:00 PM EST
Where
Columbia County, Lake City
Reported by
BROADCAST MEDIA
Coordinates
30.224, -82.621 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420574.